MAUDE Adverse Event Report: KANEKA CORPORATION LIXELLE BETA2-MICROGLOBULIN APHERESIS COLUMN

KANEKA CORPORATION LIXELLE BETA2-MICROGLOBULIN APHERESIS COLUMN
Model Number S-15
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); Hemolysis (1886)
Date of Event 02/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The cause of hemolysis and abdominal pain could not be specified, however it is impossible to completely deny the causal relation between hemolysis and the treatment of lixelle, which requires hospitalization due to abdominal pain.In general hemolysis during dialysis treatment may happen in cases like, but not limited to, friction in the devices under high blood flow, poor blood withdrawal at puncture site, patient having fragile red blood cell due to complication and/ or medication, insufficient rinsing and priming procedure of the devices, etc.The cause of the abdominal pain in this particular case could not be specified.Since the patient was in-hospitalized and the relevance between the use of lixelle and the development of the abdominal pain after the hemolysis could not completely be denied, we determine the case as an mdr reportable.In general, possible causes of a hemolysis during a dialysis treatment by using a membrane-type dialyzer may, but not limited to, be as follows: - mechanical destruction of the red blood cells (rbcs) by frictions with devices at a higher blood flow rate, - burst of rbcs by excessively negative pressure at the blood access site with intolerably high blood withdrawal rate, - same by excessively low osmotic pressure with a contact to the filling liquid of the lixelle due to insufficient rinsing and priming before commencing the treatment, - patient's origin, i.E., vulnerable rbcs due to concomitant disease(s) and/or medication(s), same due to artificial heart valve placement.
 
Event or Problem Description
The subject is a hemodialysis patient who started using lixelle s-25, beta2-microglobulin adsorption column, together with hemodialysis because of the treatment of dialysis related amyloidosis since (b)(6) 2010.Because of a tendency of hypotension appeared in the treatments with lixelle, the type of lixelle has been switched to lixelle s-15, with less priming volume, to avoid blood pressure-lowering during the treatments with lixelle since several years before.On (b)(6) 2018, a blood leak-alarm was generated immediately after starting the treatment.Visible coloring was seen in the dialysate, although no conspicuous breakage of the hollow fiber of the dialyzer (asahi-kasei medical aps-15ea) could be confirmed.Colored dialysate was collected and observed under a microscope.The results showed no blood cells and no broken blood cells, but occult blood was positive by using a urine test strip.The coloration was judged to be free hemoglobin, and the breakage of the dialysis membrane was denied.Then, the treatment was resumed with the same dialyzer, but the dialysate became colored and a blood leak-alarm came out again.Since so-called "grinding" of blood cells by the roller of blood pump was suspected, the patient was moved to another dialysis machine and resumed the treatment with the same disposable set (dialyzer, tubing lines and lixelle), however, the blood leak-alarm was generated again, and the treatment was terminated.A direct coombs test was negative and a hemolysis due to the autoimmune mechanism was denied.The patient developed abdominal pain and was in-hospitalized for observation.A fasting therapy could not improve the situation so much.The concomitant use of lixelle was discontinued and the patient was continued on the dialysis only.No blood leak-alarm was generated and the patient was discharged from the hospital.No hemolysis has recurred on the dialysis since then.

Brand Name
LIXELLE BETA2-MICROGLOBULIN APHERESIS COLUMN
Common Device Name
BETA2-MICROGLOBULIN APHERESIS COLUMN
Manufacturer (Section D)
KANEKA CORPORATION
2-3-18
nakanoshima, kita-ku
osaka-city, osaka 530-8 288
JA  530-8288
MDR Report Key7391246
Report Number3002808904-2018-00003
Device Sequence Number11029816
Product Code PDI
UDI-Device Identifier14993478020218
UDI-Public14993478020218
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
H130001
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberS-15
Device Catalogue NumberN/A
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2018
Initial Report FDA Received Date04/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;